Alert archive / Utah / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 10, NWS Salt Lake City, UT

June 2, 2009Box Elder County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 2, 2009, 6:01 PM MDT for Box Elder County, Tooele County, Utah. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2009, 6:01 PM MDT (00:01 UTC)
Expired
Jun 2, 2009, 7:00 PM MDT
In force
59 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Box Elder County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 19 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2009-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2009-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3255 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 030001
SVRSLC
UTC003-045-030100-
/O.NEW.KSLC.SV.W.0010.090603T0001Z-090603T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
601 PM MDT TUE JUN 2 2009

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BOX ELDER COUNTY IN UTAH
  NORTH CENTRAL TOOELE COUNTY IN UTAH

* UNTIL 700 PM MDT

* AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE             
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THIS STORM WAS  
  LOCATED 17 MILES SOUTH OF LAKESIDE...OR 32 MILES NORTHWEST OF      
  GRANTSVILLE...AND MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHWEST OF LAKESIDE AROUND 620 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4158 11243 4115 11241 4108 11249 4096 11240
      4088 11240 4082 11337 4160 11338
TIME...MOT...LOC 0000Z 184DEG 16KT 4089 11303

$$
1 follow-up statement
000 
WWUS55 KSLC 030106
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
706 PM MDT TUE JUN 2 2009

UTC003-045-030115-
/O.EXP.KSLC.SV.W.0010.000000T0000Z-090603T0100Z/
TOOELE UT-BOX ELDER UT-
706 PM MDT TUE JUN 2 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BOX ELDER AND NORTH
CENTRAL TOOELE COUNTIES HAS EXPIRED...

THE STORMS HAVE WEAKENED AND ARE NO LONGER SEVERE. THEREFORE THE 
WARNING HAS BEEN ALLOWED TO EXPIRE. GUSTY WINDS ARE STILL EXPECTED 
THROUGH 800 PM...BUT SEVERE THUNDERSTORM WINDS ARE NOT EXPECTED.


LAT...LON 4158 11243 4115 11241 4108 11249 4096 11240
      4088 11240 4082 11337 4160 11338
TIME...MOT...LOC 0001Z 184DEG 16KT 4089 11303

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 4:26 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 2, 4:26 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
426 PM MDT TUE JUN 2 2009

.SYNOPSIS...A CLOSED LOW WILL REMAIN ALONG THE WEST COAST THROUGH
THE WEEK WITH A SOUTHWEST FLOW ACROSS UTAH. THIS WILL CONTINUE TO BRING
A DRYING TREND TO THE AREA TONIGHT AND WEDNESDAY...WITH MOISTURE
STARTING TO RETURN THURSDAY.

&&

.DISCUSSION...SCATTERED THUNDERSTORMS HAVE FORMED THIS AFTERNOON
ACROSS THE NORTHERN 3/4 OF THE FORECAST AREA. THESE STORMS HAVE
BEEN PRIMARILY PULSE-LIKE WITH INITIATION OVER THE HIGHER
TERRAIN...BUT INCREASED SOUTHWEST FLOW ACROSS THE AREA HAS LED TO
STORMS ENTERING THE VALLEYS MUCH SOONER IN THE DAY THAN YESTERDAY.
IN ADDITION...SOME CELLS HAVE SHOWN DECENT ORGANIZATION AND DEEP
CORES THAT WOULD BE EXPECTED TO PRODUCE QUARTER SIZE HAIL...THOUGH
MOST OF THESE CELLS HAVE BEEN IN PRIMARILY RURAL AREAS AND NO
REPORTS OF LARGE HAIL HAVE BEEN RECEIVED IN THE CWA AS OF 22Z.

A LOW PRESSURE SYSTEM SITTING OFF THE WEST COAST OF CALIFORNIA IS
RESPONSIBLE FOR THE SOUTHWEST FLOW ACROSS THE AREA...AS WELL AS
THE DRY AIR MOVING INTO THE STATE FROM THE SOUTH. IN THE FAR
SOUTHERN PARTS OF UTAH...THE DRIER AIR HAS KEPT THUNDERSTORM
ACTIVITY AT ZERO THIS AFTERNOON. THIS DRY AIR AT LOW LEVELS WILL
MOVE INTO PRETTY MUCH ALL OF THE CWA BY THE END OF
TOMORROW...THOUGH HIGH BASED THUNDERSTORMS WILL STILL BE POSSIBLE
AS THERE IS STILL PLENTY OF MOISTURE AVAILABLE AT 500MB AND ABOVE.
BECAUSE OF THE DRY SUB-CLOUD LAYER...ANY THUNDERSTORMS THAT FORM
ON WEDNESDAY AND THURSDAY WOULD BE MORE LIKELY TO PRODUCE GUSTY
WINDS THAN HEAVY RAINS.

THE LARGE LOW PRESSURE SYSTEM OFF THE COAST WILL BE SLOW TO MOVE
INLAND...WAITING UNTIL FRIDAY TO ENTER THE GREAT BASIN. THE ECMWF
AND GFS HAVE BEGUN TO COME TO SOME AGREEMENT CONCERNING THE TIMING
OF THIS LOW...BRINGING THE 500MB COLD POOL OVER THE FAR NORTHWEST
CORNER OF UTAH BY 12Z SATURDAY. FAIRLY STRONG UNIDIRECTIONAL SHEAR
ASSOCIATED WITH THIS APPROACHING SYSTEM MAY HELP TO PRODUCED MORE
ORGANIZED THUNDERSTORMS FRIDAY AND SATURDAY. HAVE INCREASED POPS
SLIGHTLY FOR THIS TIMEFRAME...BUT THE MODELS STILL HAVE
CONSIDERABLE DIFFERENCES AS FAR AS THE STRUCTURE OF THIS STORM IS
CONCERNED...ESPECIALLY IN THE AMOUNT OF MOISTURE THAT THE STORM
BRINGS INTO THE STATE...WITH THE GFS BEING THE MOISTER AND COOLER
OF THE TWO MODELS. ALSO INCREASED POPS ON SUNDAY AND MONDAY...AS
BOTH MODELS NOW HAVE A TRAILING SHORTWAVE THAT MOVES THROUGH THE
REGION IN THE WAKE OF THE LARGER CLOSED LOW. HOWEVER...THIS
FEATURE HAS CONSIDERABLY LOWER CONFIDENCE AT THIS POINT...AS THE
MODELS HAVE NOT BEEN PRODUCING IT ON A CONSISTENT BASIS FOR MANY
RUNS IN A ROW.

&&

.AVIATION...FOR THE SALT LAKE TERMINAL...SHOWER AND THUNDERSTORM
DEVELOPMENT WILL CONTINUE THROUGH THIS AFTERNOON AND LINGER
INTO THE EVENING. THERE IS A 50 PERCENT CHANCE THAT GUSTY
ERRATIC WINDS FROM THESE STORMS WILL IMPACT THE TERMINAL BETWEEN
22Z AND 04Z. OUTSIDE OF THE STORM THREATS...NORMAL DIURNAL WIND
SHIFTS AND VFR CONDITIONS ARE EXPECTED.

&&

.FIRE WEATHER...SLOW MOVING THUNDERSTORMS WILL BRING A CHANCE OF
WETTING RAIN TO PARTS OF NORTHERN UTAH AND THE HIGHER TERRAIN OF
CENTRAL UTAH INTO TONIGHT. MOISTURE RECOVERY SHOULD BE GOOD TONIGHT
WITH EXCEPTION OF ALONG THE ARIZONA BORDER AND THE DESERTS OF WEST
CENTRAL UTAH.

GUSTY SOUTHWEST WINDS WILL BRING A DRYING TREND TO THE REGION DURING
THE MID WEEK AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM CURRENTLY
OFF THE CALIFORNIA COAST. THE COMBINATION OF DRYING RELATIVE
HUMIDITY LEVELS AND INCREASING WIND GUSTS WILL BRING CRITICAL
METEOROLOGICAL CONDITIONS ACROSS MUCH OF THE SOUTHERN TWO THIRDS OF
THE STATE...THOUGH FUELS WERE REPORTED TO NOT BE CRITICAL AT THIS
TIME. MOISTURE RECOVERY DURING THIS PERIOD WILL BE POOR ACROSS MUCH
OF SOUTHERN AND WESTERN UTAH.

THE AFOREMENTIONED LOW PRESSURE SYSTEM IS FORECAST TO MOVE INTO THE
GREAT BASIN DURING THE WEEKEND. RELATIVE HUMIDITY LEVELS WILL
INCREASE SLIGHTLY ALONG WITH THE COVERAGE OF SHOWERS AND
THUNDERSTORMS...WITH WINDS SLACKENING AS THE SYSTEM NEARS THE AREA.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...SCHOENING
FIRE WEATHER...ROGOWSKI
AVIATION...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 2, 9:36 AM MDT, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
936 AM MDT TUE JUN 2 2009

UTZ001>016-019>021-517-518-WYZ021-031200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
936 AM MDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE OUTLOOK AREA ONCE AGAIN TODAY...WITH THE GREATEST
COVERAGE DURING THE AFTERNOON HOURS. A FEW OF THESE STORMS WILL
PRODUCE LOCALLY HEAVY RAIN...BRINGING A THREAT OF ISOLATED FLASH
FLOODING. STORMS WILL BE MOST WIDESPREAD ACROSS THE NORTHERN AND
EASTERN PORTIONS OF THE AREA...WHILE A DRYING TREND WILL BEGIN FROM
THE SOUTHWEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE DRYING TREND WILL SPREAD ACROSS MORE OF THE OUTLOOK AREA
WEDNESDAY THROUGH THURSDAY...WITH GUSTY SOUTHWEST WINDS
ACCOMPANYING THIS DRIER AIR. ISOLATED HIGH BASED THUNDERSTORMS
COULD STILL OCCUR THROUGH THURSDAY...WITH LOCALLY DAMAGING WINDS
POSSIBLE. A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE INTO THE GREAT
BASIN AT THE END OF THE WEEK AND INTO THE WEEKEND...BRINGING AN
INCREASED CHANCE OF STRONG THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Jun 2, 4:37 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
437 PM MDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     29 NE CALLAO            40.21N 113.34W
06/02/2009  M69 MPH          TOOELE             UT   MESONET

&&

ES
Local storm report, Jun 2, 4:48 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
448 PM MDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     25 SSW CLIVE            40.34N 113.24W
06/02/2009  M64 MPH          TOOELE             UT   MESONET

            SALT FLATS SENSOR.

&&

ES

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:20 PM MDTSevere Thunderstorm WarningSLCTooele29 min
Jun 2, 6:22 PM MDTSevere Thunderstorm WarningSLCBox Elder53 min
Jun 2, 7:18 PM MDTSevere Thunderstorm WarningSLCBox Elder27 min
Jun 2, 7:37 PM MDTSevere Thunderstorm WarningSLCCache38 min

Nearby

Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.